Lupron Depot is an intramuscular shot. Depending on the dosage, you can take the shot once a month or once every three months for a total of six months. When taken for endometriosis, it supposedly “suppresses the signals from the pituitary gland in the brain to the ovaries that stimulate estrogen production.” (http://www.endofacts.com/how-lupron-depot-works.aspx) Basically, it shuts everything down and, as a result, you get menopause-like symptoms.

It has been about two weeks since I had my first monthly Lupron Depot injection. I was SO nervous about it! Everything you read about Lupron Depot (I’m just going to call it “Lupron” throughout the rest of this post) online is horrible. I have a well documented “issue” of googling symptoms, so you can imagine my anxiety over getting this shot. But I did it, and now here I sit, with a full-on mustache. No, totally kidding. No mustache…yet.

Here is my experience thus far:

  • Injection: The shot itself was not painful. I felt a little woozy for a few minutes after the injection, but it passed pretty quickly. The evening of the shot my left butt cheek was sore, but not unbearable. 
  • Week One: I experienced an increase in my endometriosis pain which felt like mild, persistent cramps all across my lower abdominal region. I also had some shooting pains near my ovaries. The pain was not debilitating and I was able to get on with my normal daily routine. I started having some problems going to sleep. Lastly, I generally did not feel wonderful and I had an increase in anxiety. But again, it was tolerable.
  • Week Two: I started noticing some changes in mood. I was quick to get angry or exasperated throughout the day. My self-control was still there though. No temper tantrums. My moderate anxiety continued, but I was also going through some transitions in other parts of my life, so maybe the anxiety stemmed from that? I continued to have sleep problems. I know this is the Lupron at work, because I normally do not have trouble going to sleep or sleeping through the night. The only time I have sleep disturbances are when I have really high anxiety. 
  • Birth Control Pills with Lupron: I was actually finishing up a packet of birth control pills which coincided with my Lupron injection, so my doctor wanted me to finish the pills. This may be why the more severe side effects did not hit yet. 
  • Bleeding on Lupron: At the end of the second week, my pills ran out, and I got a period. Wonderful. My doctor said to expect a “small” period, whatever that means. My periods are never small, and I was hoping that I would be one of the lucky ones who didn’t bleed while on Lupron. I looked it up, and apparently a lot of women do get a period, and then eventually the bleeding tapers off as they continue treatments. My first period while on Lupron was average. Not heavier, not lighter. With lots of cramps and popping Advil like candy. 
  • Start of Week Three: I am now in my third week. I am still bleeding a little bit, and I think I got my first hint of a hot flash. I was sitting at the dining table having a conversation with my mom, and I felt a wave of heat and a little bit of panic come over me. It passed pretty quickly, but it wasn’t a great feeling. I have a feeling that hot flashes will be making themselves known during weeks three and four. Moderate anxiety is still there. Sleep is getting a tiny bit better. I also don’t feel as crampy now that my period is practically over. 
Overall, I feel like the full extent of Lupron has not hit me yet. I think it is a bit premature to have much of an opinion about it given that I was still taking birth control pills into the second week. However, I want to put my entire experience from beginning to end out there. Reading other blogs has been an invaluable resource for me since starting this treatment. I don’t feel so alone when I read the words of other women who have taken Lupron before me. Whether their experiences were positive or negative, helpful or not, they still lend a voice to a journey which can be scary and intimidating.

This post is the first in a series about my experiences on Lupron Depot. The next installments are:
April 26, 2013

thelessthandomesticgoddess

14 Comments

  1. Reply

    Kendall

    April 15, 2013

    Keeping you in my thoughts hon xoxo πŸ™‚

  2. Reply

    -J.Darling

    April 15, 2013

    I'll be following your journey! If you do get facial hair (a battle I constantly have), find a good waxing lady and couple a facial wax with a facial if you can. It's worth the investment.

  3. Reply

    Jodi

    April 15, 2013

    I hope everything you are going through will be worth it in the end. Praying for you. Hang in there.

  4. Reply

    The Pale Wisconsinite

    April 18, 2013

    I just want you to know that I read everything and (for lack of a better way of phrasing it) I'm invested in your journey. I'm really hoping for your health and happiness.

  5. Reply

    thelessthandomesticgoddess

    April 20, 2013

    @Kendall @J @Jodi: Thank you so much, ladies. Your support means a lot, as always! <3 <3 <3

    @The Pale Wisconsinite: I think about you often, and I try and keep updated on your life via Instagram. πŸ™‚ Thank you for commenting and caring, Joanna! Made my day.

  6. Reply

    turbotiff

    August 13, 2013

    I just had my first shot last Wednesday. I've had the anxiety hit, the trouble sleeping and I just started a very heavy painful period. I had really bad cramping over the last few days that I hit the 800 mg Motrin. My breast felt awful and it hurt just to roll over on them sleeping or walk without supporting them.
    I'm hoping it won't get worse. My endro has already been bad enough. This is my last attempt before taking all the plumbing out.

    Please keep writing. It's nice to go through it with some else.

    Tiff

  7. Reply

    Jessica Lee

    March 1, 2014

    Just had my first 3 month shot on the 19th. I'm with ya on this.

  8. Reply

    Caira West

    April 13, 2014

    Thank you so much for sharing. I'm just about to start the 3rd week after endo, so I'm right there with ya. There's so much scary stories out there that reading your week to week accounts is much more comforting

  9. Reply

    Caira West

    April 13, 2014

    Such a relief finding this blog! I'm just beginning my 3rd week after the initial injection & so far, my worst side effect has been crazy bloating. Definitely not as bad as all the horror stories ao far! Please keep us endo gal updated! Hope the rest of your treatment goes smoothly. Wishing you the best!

  10. Reply

    Angela Simmons

    June 14, 2015

    My first week on Lupron and I'm having bad cramps. The cramps has just woke me up out of my sleep. Lord help me please. I'm tired of the pain. I can't take this anymore. I just hope this gets better. My doctor said this would happen, that I would probably get some cramps but not like this. I stopped taking my birth control pill half way through because my doctor told me too. Do you think that could be the problem here? I had two weeks of my pack left. I don't even want to get a period, tired of the heavy cycles and the pain from the endometriosis.

  11. Reply

    Aryjonalle

    September 7, 2015

    I'm taking the Lupron for fibroids and I'm on day 3 of injection in the worst pain ever.

  12. Reply

    sarah h

    October 27, 2015

    I'm on my second week on it. So far I haven't really had the side effects I heard about online. Scary the things you read lol. I haven't had any hot flashes instead I've had freezing flashes.I'm always a popsicle. I feel extremely tired all day every day…I hate that part…I did feel dizzy yesterday thought I was going to faint which was weird…idk….I was prescribed birth control with my lupron shot.does anyone know why? I'm alittle confused what the purpose would be to take the pill while I'm on this shot for 8 months. If anyone knows or found a site that explains why can you send me a email? Sarahcantrell90@yahoo.com thank you and good luck to all

  13. Reply

    sarah h

    October 27, 2015

    I'm on my second week on it. So far I haven't really had the side effects I heard about online. Scary the things you read lol. I haven't had any hot flashes instead I've had freezing flashes.I'm always a popsicle. I feel extremely tired all day every day…I hate that part…I did feel dizzy yesterday thought I was going to faint which was weird…idk….I was prescribed birth control with my lupron shot.does anyone know why? I'm alittle confused what the purpose would be to take the pill while I'm on this shot for 8 months. If anyone knows or found a site that explains why can you send me a email? Sarahcantrell90@yahoo.com thank you and good luck to all

  14. Reply

    linda bilow

    December 14, 2016

    I got my first shot of Lupron almost a month ago. I will be on for about 6 months. I will be reading your journey. I havent really had issues with it except it put me right into menopause within a month of being on it.

LEAVE A COMMENT

RELATED POSTS